Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 187, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Oct 15, 2017, 5:55 PM EDT for McKean County, Potter County, Pennsylvania. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 15, 2017, 5:55 PM EDT (21:55 UTC)
- Expired
- Oct 15, 2017, 7:00 PM EDT
- In force
- 65 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties McKean County, PA, Potter County, PA
The radar
The State College radar (KCCX), 99 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 15, 6:10 PM EDT | TSTM WND DMG | South Bradford, PA | TREE DOWN ON HOUSE ON SPRUCE STREET |
| Oct 15, 6:39 PM EDT | TSTM WND DMG | 3 Ese Coudersport, PA | TREES DOWN IN SWEDEN VALLEY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 961 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 309 m²/s²
- 0-3 km storm-relative helicity
- 376 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
600
WUUS51 KCTP 152155
SVRCTP
PAC083-105-152300-
/O.NEW.KCTP.SV.W.0187.171015T2155Z-171015T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
555 PM EDT SUN OCT 15 2017
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
McKean County in north central Pennsylvania...
Potter County in north central Pennsylvania...
* Until 700 PM EDT
* At 554 PM EDT, severe thunderstorms were located along a line
extending from near Shinglehouse to near Wilcox, moving east at
40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Bradford, Kane, Allegany State Park, Galeton, Harrison Valley,
Crosby, Rew, Ludlow, Marshburg and Kinzua Bridge State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a DANGEROUS SITUATION. These storms have a history of
producing wind damage!
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows!
&&
LAT...LON 4200 7761 4161 7760 4162 7842 4160 7842
4160 7848 4163 7849 4162 7895 4183 7895
4184 7892 4200 7892
TIME...MOT...LOC 2154Z 257DEG 56KT 4199 7826 4164 7871
HAIL...<.75IN
WIND...60MPH
$$
La Corte2 follow-up statements
875
WWUS51 KCTP 152207
SVSCTP
Severe Weather Statement
National Weather Service State College PA
607 PM EDT SUN OCT 15 2017
PAC083-105-152300-
/O.CON.KCTP.SV.W.0187.000000T0000Z-171015T2300Z/
McKean PA-Potter PA-
607 PM EDT SUN OCT 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTHEASTERN MCKEAN AND POTTER COUNTIES...
At 606 PM EDT, severe thunderstorms were located along a line
extending from 7 miles southwest of Wellsville to near Betula, moving
east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Galeton, Harrison Valley, Cherry Springs State Park, Crosby,
Roulette, Genesee, Keating Summit, Denton Hill State Park,
Shinglehouse and Port Allegany.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4200 7761 4161 7760 4162 7842 4160 7842
4160 7848 4163 7849 4162 7873 4180 7844
4200 7819
TIME...MOT...LOC 2206Z 257DEG 56KT 4203 7803 4168 7848
HAIL...<.75IN
WIND...60MPH
$$
La Corte671
WWUS51 KCTP 152243
SVSCTP
Severe Weather Statement
National Weather Service State College PA
643 PM EDT SUN OCT 15 2017
PAC083-152252-
/O.CAN.KCTP.SV.W.0187.000000T0000Z-171015T2300Z/
McKean PA-
643 PM EDT SUN OCT 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MCKEAN COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4200 7761 4161 7760 4162 7820 4167 7821
4168 7820 4180 7798 4199 7768
TIME...MOT...LOC 2242Z 269DEG 33KT 4205 7755 4170 7800
$$
PAC105-152300-
/O.CON.KCTP.SV.W.0187.000000T0000Z-171015T2300Z/
Potter PA-
643 PM EDT SUN OCT 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR CENTRAL POTTER COUNTY...
At 642 PM EDT, severe thunderstorms were located along a line
extending from Troupsburg to near Coudersport, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Keating Summit, Denton Hill State Park, Galeton, Harrison Valley,
Cherry Springs State Park, Lyman Run State Park, Coudersport, Austin,
Ulysses and Sweden Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4200 7761 4161 7760 4162 7820 4167 7821
4168 7820 4180 7798 4199 7768
TIME...MOT...LOC 2242Z 269DEG 33KT 4205 7755 4170 7800
HAIL...<.75IN
WIND...60MPH
$$
La CorteWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 15, 4:03 PM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, Oct 15, 4:03 PM EDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service State College PA 403 PM EDT Sun Oct 15 2017 .SYNOPSIS... A rather strong cold front will push east through the region late today and early tonight. Blustery and cool weather is in store for Monday. Temperatures will rebound to near normal on Tuesday, then continue to gradually rise to well above normal right into this upcoming weekend, as a large area of high pressure builds east over Ohio Valley and Mid Atlantic states bringing an extended period of dry conditions. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... Regional radar mosaic loop shows several bkn lines of fast moving, briefly heavy showers and even a few low-topped tsra from NE Ohio and Western Lake Erie, north into the SW Peninsula of Ontario. A preceding area of strato cu was streaming northeast within a belt of strong llvl warm advection via a 50-60 KT LLJ across eastern Ohio and NW PA - just ahead of these lines of prefrontal convection. Models generate a few to several hundred J/KG of cape this afternoon into early this evening, so some tall, gusty showers and even a few low-topped TSRA are expected across the NW third to half of the state along and just ahead of the Cfropa. SPC 16Z update has maintained the Day1 SLGT risk area across the NW mtns of PA and its MRGL risk area a few layer of counties further to the SE...to near the I-99/RT 220 corridor. High Res CAMs data indicates the potential for a quasi-NCFRB feature consolidate from, or forming just ahead of the current bands of showers and isolated low-topped TSRA. The timing of this convective feature, with potential embedded mini bow echoes and damaging microburst wind gusts of 50 to 60kts will be along a KBFD to KPIT line between 21Z and 2230Z...before march on to a KBGM to KIPT...KUNV and KCBE line between 00Z and 01Z Monday...then reaching a KAVP to KMUI...KMDT and KTHV line between 02Z-03Z Monday. This convection should maintain its strength easily through 00Z Monday before slowly weakening as the front crosses the central counties, and slips away from the core of the strongest low-mid level SW-WSW flow across Nrn PA and New York State. Temps are closing in on their forecast max values - in the low to mid 70s across the nrn and wrn mtns....and 75 to 80F in the central and SE zones. QPF should be low in the SE (generally 0.10 of an inch or less, but between one-quarter and one-half of an inch in the NW. Winds will become increasingly gusty (peaking in the 25 to 30kt range across the Laurels and NW Mtn) out of the SW in advance of the cfront. After the front clears the area early this evening, the cold NW flow will make quite a dramatic difference in the temps, and especially the apparent temps considering a brisk breeze from the WNW overnight. After becoming so Again, we have become acclimated to the persistent above normal temps early this autumn, the drop (albeit a brief 36 hours or so) to much below normal temps and cold, cross-lake flow...strato cu and sprinkles/light showers will be a shock. Min temps early Monday will vary from the U30s to L40s across the NW mtns and Laurel Highlands, to the lower 50s in the SE. && .SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/... For Monday, we expect to see maxes about 5-10F below normal with highs ranging from the U40s to L50s across the mtns, to around 60F in the SE. As the mid-level thermal trough crosses the region Monday, isolated to scattered instability (and lake effect) showers will occur across the NW Mtns and Laurel Highlands, with just some sprinkles accompanying expanding MDT cu clouds in the afternoon elsewhere. The NW wind gusting between 20-25 mph will trim another 8-10 degrees off what the air temp should feel like on our skin. && .LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... As the upper level trough deepens as it moves eastward, cold air, with readings of around 6C at 850 mb will move over the region by Tuesday morning. Temperatures will be slightly below normal with readings in the mid 30s. Frost across much of Central and Northern PA remains likely with even sub- freezing conditions across the perennial cold spots INVOF KBFD. For the mid to late week period, heights gradually rise with a multi-model consensus indicating a string of dry and increasingly warm days and mainly clear/cool nights. We could have a period true Indian Summer weather with high temps in the in the low to mid 70s from mid week into next weekend. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... The western edge of the stubborn low stratus has eroded to near a KAVP to KLNS line as of 1830Z, and will be followed by a several hour period of mostly sunny skies across the Central Mtns and much of the Susq Valley. The nw part of the CWA will see a quick increase in dual to mult-layered strato/alto cu clouds in a zone of strong low to mid level winds 60-65 KTs and warm advection ahead of a potent cold front racing east from Ohio. A well-mixed, gusty southwesterly flow of 15-20KTS as of early this afternoon will increase by another 5 kts or so preceding the late day early evening cfropa across the NW mtns and Central Ridge and Valley Region. The lingering/recent clearing of the low clouds across the Lower Susq Valley, and greater separation from the main core of the strong Swrly low-level jet at 4-7 kft AGL (over far nwrn PA and Lake Erie), will lead to light moderate winds and gusts out of the 200-220 deg range for the rest of this afternoon and early this evening there. A sharp cold front will cross the area late this afternoon (NW) and mid to late evening (SE), accompanied by showers and isolated strong to potentially severe tsra across the NW mtns of PA with brief MVFR CIGs and VSBYS. This front will be followed by MVFR cigs across the western mountains later tonight and Monday, as residual low level moisture ascends the Alleghenies, with sct-bkn VFR Cigs elsewhere later tonight and much of Monday. Outlook... Mon night...No sig wx expected. Tue...Patchy AM fog possible. Wed-Sat...A few hours of patchy dense valley fog is possible each morning, otherwise No sig wx expected for the bulk of the time as a large are of high pressure builds east over the region. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Lambert NEAR TERM...Lambert SHORT TERM...Lambert LONG TERM...Ceru AVIATION...Lambert/Gartner
Hazardous weather outlook, Oct 15, 10:06 AM EDT, 7 hours 49 minutes before
Hazardous Weather Outlook National Weather Service State College PA 1006 AM EDT Sun Oct 15 2017 PAZ019-026>028-034>036-042-045-046-049>053-056>059-063>066-161415- Southern Centre-Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 1006 AM EDT Sun Oct 15 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004>006-010-011-017-161415- Warren-McKean-Potter-Elk-Cameron-Clearfield- 1006 AM EDT Sun Oct 15 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Severe thunderstorms with isolated damaging west to southwesterly wind gusts of 60 mph or greater are possible from the mid afternoon hours into early this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ012-018-024-025-033-037-041-161415- Northern Clinton-Northern Centre-Cambria-Blair-Somerset-Tioga- Northern Lycoming- 1006 AM EDT Sun Oct 15 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Strong to severe thunderstorms with localized, gusty west to southwesterly winds of 45 to 55 mph are possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. Lambert
In the hours before
Special weather statement, Oct 15, 3:18 PM EDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service State College PA
318 PM EDT SUN OCT 15 2017
PAZ004-152045-
Warren PA-
318 PM EDT SUN OCT 15 2017
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF WARREN COUNTY UNTIL 445
PM EDT...
At 317 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from 10 miles northwest of Lake Erie State Park to
near Edinboro to near Andover. Movement was east at 40 mph.
Wind gusts of 50 to 55 mph from the west are possible.
Strong thunderstorms will be near...
Columbus around 400 PM EDT.
Lottsville around 410 PM EDT.
Grand Valley around 430 PM EDT.
Garland around 440 PM EDT.
Youngsville around 445 PM EDT.
Other locations impacted by these storms include Tidioute, Starbrick,
Sugar Grove, Bear Lake and Clarendon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4200 7892 4194 7892 4164 7924 4163 7961
4200 7960
TIME...MOT...LOC 1917Z 262DEG 36KT 4255 7953 4194 8017 4162 8051
LambertLocal storm report, Oct 15, 5:28 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
528 PM EDT SUN OCT 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND DMG 1 NW GLADE 41.83N 79.13W
10/15/2017 WARREN PA 911 CALL CENTER
LARGE TREE BLOCKING PENNSYLVANIA AVENUE EAST AT GRANT
STREET
&&
EVENT NUMBER CTP1701461
TYBURSKILocal storm report, Oct 15, 5:37 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
537 PM EDT SUN OCT 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG WARREN 41.84N 79.14W
10/15/2017 WARREN PA 911 CALL CENTER
WIDESPREAD LARGE TREES DOWN IN WARREN
&&
EVENT NUMBER CTP1701462
TYBURSKISpecial weather statement, Oct 15, 5:39 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service State College PA
539 PM EDT SUN OCT 15 2017
PAZ010-152245-
Elk PA-
539 PM EDT SUN OCT 15 2017
...SPECIAL WEATHER STATEMENT FOR PARTS OF ELK COUNTY UNTIL 645 PM
EDT...
At 538 PM EDT, Doppler radar indicated a line of heavy showers with
brief, strong wind gusts extending from near James City to near
Marienville to near Clarion. Movement was east at 35 mph.
Wind gusts up to 50 mph are possible.
These showers will be near...
James City around 545 PM EDT.
Wilcox around 600 PM EDT.
East Branch Dam and Portland Mills around 610 PM EDT.
Ridgway around 620 PM EDT.
Johnsonburg and Brandy Camp around 625 PM EDT.
Brockport around 635 PM EDT.
Other locations impacted by these showers include Kersey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in State College PA.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4160 7848 4160 7842 4141 7842 4128 7858
4125 7865 4122 7865 4120 7871 4123 7871
4123 7874 4126 7874 4137 7897 4135 7902
4135 7909 4141 7910 4143 7906 4145 7906
4144 7896 4162 7895 4163 7849
TIME...MOT...LOC 2138Z 275DEG 32KT 4162 7895 4149 7921 4127 7942
LambertThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 15, 3:18 PM EDT | Special Weather Statement | CTP | Warren | 87 min |
| Oct 15, 4:46 PM EDT | Severe Thunderstorm Warning | CTP | McKean, Warren | 74 min |
| Oct 15, 5:39 PM EDT | Special Weather Statement | CTP | Elk | 66 min |
| Oct 15, 6:13 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Elk | 62 min |
| Oct 15, 6:29 PM EDT | Special Weather Statement | CTP | Clearfield | 76 min |
| Oct 15, 6:48 PM EDT | Special Weather Statement | CTP | Cameron | 72 min |
| Oct 15, 7:24 PM EDT | Special Weather Statement | CTP | Blair, Cambria, Centre | 66 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.